Wisconsin, 2007Damaging Wind in Wisconsin, August 28, 2007
August 28, 2007 · NWS ARX · 1 event in 1 county or zone
A cold front and an upper level disturbance combined to produce scattered severe thunderstorms during the late afternoon of August 28 across parts of north central Wisconsin. Law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down power lines and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an upper level disturbance combined to produce scattered severe thunderstorms during the late afternoon of August 28 across parts of north central Wisconsin. Law enforcement officials reported wind gusts of 60 to 65 mph, which knocked down power lines and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 28, 2:30 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT TUE AUG 28 2007
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FORECAST FOCUS IN ON THE PCPN FOR TODAY...SEVERE WEATHER POTENTIAL
AND HEAVY RAIN THREAT.
CURRENTLY...CONVECTION CONTINUES TO FIRE FROM CENTRAL MN INTO
NORTHERN WI...ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE
TROUGH...SFC FRONT...AND LOW LEVEL JET/MOISTURE RETURN INTERACTIONS.
APPRECIABLE CAP ACROSS THE LOCAL AREA THOUGH...WITH 700 MB TEMPS
AROUND 12 C. SHOWER/STORMS WILL HAVE A DIFFICULT TIME WORKING ANY
FARTHER SOUTH AS A RESULT...AND EXPECT MOST OF THE FORECAST AREA TO
STAY DRY THROUGH THE MORNING HOURS. THE EXCEPTION HERE WILL BE TO
THE FAR NORTH...GENERALLY NORTH OF HWY 10 IN NORTHCENTRAL WI.
FOR THE REST OF TODAY AND TONIGHT...THE FRONT WILL GRADUALLY SINK
SOUTH TODAY...GETTING A NUDGE FROM A BROAD 500 MB TROUGH SLIDING
EAST ACROSS THE CANADIAN/US BORDER...AND LAY ROUGHLY FROM NORTHEAST
WI TO THE SOUTHERN PLAINS LATER TONIGHT. MEANWHILE...A SHORTWAVE
TROUGH WILL MOVE OUT OF THE CENTRAL ROCKIES THIS MORNING...AND SPIN
ACROSS THE BOUNDARY TONIGHT. INSTABILITY WILL BUILD ACROSS THE AREA
THIS AFTERNOON AHEAD OF THAT SINKING FRONT...WITH SBCAPES CLIMBING
TO 2000-2500 C/KM. PRETTY GOOD SHEAR INDICATED AROUND THE
BOUNDARY...40+ KTS IN THE 0-3 KM LAYER. WITH SFC TDS AROUND 70...AND
PW/S CLOSING IN ON 2 INCHES...IT WOULD SEEM SHOWERS/THUNDERSTORMS
WOULD BE A PRETTY GOOD BET THIS AFTERNOON. HOWEVER...THE WARM
LOW/MID LEVEL AIR WILL STILL BE IN PLACE AHEAD OF THE FRONT...WITH
THOSE 700 MB TEMPS NOT FALLING OFF TO 8 C UNTIL 00Z TONIGHT. THIS
SHOULD EFFECTIVELY CAP THE ATMOSPHERE ACROSS THE FORECAST AREA
INTO THE EARLY PART OF THE AFTERNOON. EXPECT THIS TO BREAK DOWN BY
MID/LATE AFTERNOON WITH THE APPROACH OF THAT FRONT...AND A LINE OF
SHOWERS/STORMS SHOULD BE PUSHING INTO THE AREA BY LATE
AFTERNOON/EARLY EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE. ANY STORM THAT DEVELOPS WOULD BE CAPABLE
OF PRODUCING HEAVY RAIN. AS WE WORK INTO TONIGHT AND THAT FRONT
SLIDES ACROSS THE FORECAST AREA...THE FOCUS LOOKS TO SHIFT MORE
SOUTHWEST ON THE BOUNDARY. THE MAIN 850 LOW LEVEL JET NOSES INTO THE
EASTERN GREAT LAKES TONIGHT...BUT ANOTHER JET MAX POINTS INTO
SOUTHWEST IA BY 06Z. THE 500 MB SHORTWAVE TROUGH LOOKS TO BE IN THIS
AREA BY THIS TIME ALSO. WOULD EXPECT MOST OF THE CONVECTIVE
DEVELOPMENT TO SHIFT TO THIS AREA TONIGHT AS A RESULT...RIDING THE
FRONT NORTHEAST INTO THE FORECAST AREA. THIS ALSO PLACES THE HIGHEST
THREAT FOR APPRECIABLE RAINFALL OVER IOWA. WHILE PW/S ARE STILL
AROUND 2 INCHES...THE 850 MB MOISTURE TRANSPORT IS RELATIVELY
WEAK...COMPARATIVELY TO THE RECENT HEAVY RAIN EVENTS. AGAIN
THOUGH...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AT TIMES...WITH GENERAL TOTALS THROUGH TONIGHT OF 1 TO 2
INCHES...WITH LOCALLY HIGH AMOUNTS POSSIBLE. IN THE FORECAST AREA
...THE GREATEST HEAVY RAIN THREAT WOULD LIE ACROSS NORTHEAST IA AND
SOUTHWEST WI.
UNDER NORMAL CIRCUMSTANCES...THE BIGGEST WEATHER CONCERN FOR TODAY
AND TONIGHT WOULD BE THAT SEVERE WEATHER THREAT...WITH HAIL AND
DAMAGING WINDS. HOWEVER...WITH MANY AREA GROUNDS STILL SOAKED FROM
THE RECENT RAINFALL OVER THE PAST WEEK AND A HALF...CIRCUMSTANCES
ARE NOT NORMAL. WHILE TOTALS OF 1 TO 2 INCHES CURRENTLY LOOK
POSSIBLE...ANY HEAVY RAINFALL OVER A SHORT PERIOD OF TIME COULD LEAD
TO MORE WATER PROBLEMS...AND FLASH FLOODING. SO...EVEN THOUGH TOTALS
ARE NOT EXPECTED TO BE ALL THAT EXCEPTIONAL...THE THREAT FOR FLASH
FLOODING IS THERE. THEREFORE...WILL GO WITH A FLASH FLOOD WATCH FOR
TONIGHT...GENERALLY ALONG AND SOUTH OF AN AUSTIN MN TO CALEDONIA TO
RICHLAND CENTER WI LINE.
ON WEDNESDAY...SOME PCPN MAY LINGER ACROSS THE FAR SOUTH
EARLY...OTHERWISE HIGH PRESSURE WILL START TO BUILD IN FROM THE
NORTHERN PLAINS. LOOK FOR DECREASING CLOUDS THROUGH THE DAY AS A
RESULT...WITH SOME QUIETER AND DRIER WEATHER THEN FOR THU.
.LONG TERM...FRIDAY THROUGH MONDAY
THE GFS AND ECMWF CONTINUE TO POINT TO A MOSTLY ZONAL 500 MB FLOW
FOR THE UPCOMING HOLIDAY WEEKEND...WHICH SHOULD RESULT IN TEMPS AT
OR ABOVE THE SEASONABLE NORMALS. MORE IMPORTANTLY...THE DRY
CONDITIONS LOOK LIKE THEY WILL CONTINUE FOR THE MOST PART...WITH A
SFC HIGH CONTINUING TO INFLUENCE THE REGION. THAT SAID...THE HIGH
DOES LOOK TO SLIDE EAST ON SUNDAY...WITH A FRONTAL BOUNDARY DRAGGING
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FOR SUN/MON. THIS BOUNDARY
IS ASSOCIATED WITH A SHORTWAVE TROUGH TRACKING EAST ACROSS SOUTHERN
CANADA...BUT THE BULK OF THE FORCING WITH THE SYSTEM LOOKS TO HOLD
NORTH WITH THE TROUGH. THERE WILL BE SOME SATURATION ON THE SOUTHERN
END OF THIS SYSTEM FOR THE FRONT TO WORK WITH...ENOUGH FOR SMALL
POPS TO THE NORTH AND EAST.
&&
.AVIATION...
A FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS THE AREA
TODAY...SLIPPING SOUTH OF THE TAF SITES BY 00Z. AHEAD OF THE
FRONT...WARM AIR WILL KEEP A CAP ON THE PCPN THREAT INTO THE EARLY
AFTERNOON...WITH CHANCES INCREASING FOR SHRA/TSRA AFTER 21Z. PERIODS
OF THUNDERSTORMS CAN BE EXPECTED TONIGHT...RESULTING IN SOME MVFR
CONDITIONS FROM TIME TO TIME. STRONG WIND GUSTS WILL ALSO BE
POSSIBLE WITH ANY STORM. THE BULK OF THIS ACTIVITY SHOULD SHIFT
SOUTH BY 12Z WED. BEHIND THE FRONT...SOME MVFR STRATUS AND FOG MAY
DEVELOP...LIKELY AFFECTING KRST AND KLSE TOWARD 12Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR WIZ053-WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
RIECKHazardous weather outlook, Aug 28, 2:45 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT TUE AUG 28 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
345 AM CDT TUE AUG 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY THIS MORNING ACROSS
AREAS NORTH OF HIGHWAY 10 IN NORTH CENTRAL WISCONSIN. HAIL UP
TO AN INCH IN DIAMETER...ALONG WITH WIND GUSTS OF 60 MPH ARE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED...WHICH
COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AND LOW LYING
AREAS. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF NORTH CENTRAL
WISCONSIN BY 7 AM THIS MORNING.
A COLD FRONT SLIDING SOUTHWARD SHOULD TRIGGER MORE THUNDERSTORMS
FOR MUCH OF THE AREA LATE THIS AFTERNOON AND INTO TONIGHT. DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. TIMING
OF THESE THREATS SHOULD BE FROM 4 PM THIS AFTERNOON INTO THE EARLY
MORNING HOURS OF WEDNESDAY. LOCATIONS THAT RECEIVED EXCESSIVE
RAINFALL IN THE LAST WEEK OR SO AND THUS HAVE SATURATED SOILS...
SUCH AS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...COULD EXPERIENCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE COLD FRONT WILL CONTINUE TRACKING SOUTHWARD AND SHOULD EXIT
WEDNESDAY MORNING. ANY LINGERING THUNDERSTORMS WEDNESDAY MORNING
SHOULD NOT BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WOULD BE APPRECIATED EARLY THIS MORNING IN AREAS
NORTH OF HIGHWAY 10 IN NORTH CENTRAL WISCONSIN. MORE WIDESPREAD
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND INTO THE EARLY
MORNING HOURS OF WEDNESDAY...SO KEEP ABREAST OF LATER UPDATES. DUE TO
THE THREAT OF LOCALLY HEAVY RAIN...RAINFALL REPORTS...AS WELL AS
REPORTS OF ANY FLOODING...WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
THOMPSON
Thunderstorm Wind, Taylor
- When
- August 28, 4:05 AM CST
- Where
- Taylor County, 0.69 mi N of Medford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 45.140, -90.350
Law Enforcement reported numerous trees and power lines down in Medford. Power outages were also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 28, 2007$550,000 · EF0 · 24 events
- Tornado and Damaging Winds in Nebraska, August 28 to 29, 2007$300,000 · EF1 · 7 events
- Damaging Wind in Kentucky, August 28, 2007$75,000 · 60 kt wind · 1 event
- Flooding in Nebraska, August 28 to 31, 2007$70,000 · 2 events
- Damaging Winds in Nebraska, August 28, 2007$65,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Minnesota, August 28, 20071.75 in hail · 33 events
- Hail and Damaging Winds in Wisconsin, August 28, 2007$20,000 · 1 in hail · 18 events
- Flash Flooding in Kansas, August 28 to 29, 2007$24,000 · 3 events
- Drought in Illinois, August 28 to 31, 200717 events
- Hail and Damaging Winds in Michigan, August 28, 2007$16,000 · 1 in hail · 6 events
- Damaging Winds and Heavy Rain in Kansas, August 28 to 29, 200765 kt wind · 9 events
- Hail and Damaging Winds in Wisconsin, August 28, 200755 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50254.